Texas, 2003Tornadoes and Hail in Texas, April 23, 2003
April 23, 2003 · NWS LUB · 8 events in 5 counties and zones
5 hail, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 8:58 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 23, 8:58 AM CST, 2 hours 18 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
958 AM CDT WED APR 23 2003
UPPER LEVEL STORM SYSTEM NEAR THE 4-CORNERS WILL CONTINUE TO MOVE
EASTWARD TODAY. THIS WILL ASSIST IN THE DEEPENING OF LOW PRESSURE
ACROSS EASTERN COLORADO INTO KANSAS. AS A PACIFIC FRONT SWINGS
EASTWARD WE EXPECT WIND SPEEDS TO INCREASE TO ADVISORY LEVELS.
ALREADY SEEING SURFACE WINDS GUSTING OVER 40 MPH. 50KT WINDS WORKING
THEIR WAY LOWER ON THE TUCUMCARI PROFILER. MODELS ALSO SHOW 5H JET
MOVING ACROSS THE WESTERN SOUTH PLAINS THIS AFTERNOON. SHOULD SEE AT
LEAST A FEW WIND GUSTS APPROACHING 50 MPH. WILL LIKELY SEE AREAS OF
BLOWING DUST REDUCING VISIBILITIES TO AROUND 2 MILES AT
TIMES....ESPECIALLY NEAR OPEN FIELDS.
THUNDERSTORMS CURRENTLY LOCATED ALONG THE DRYLINE AS IT PUSHES INTO
THE DEEPER MOISTURE. THE PACIFIC FRONT IS CLOSE BEHIND AND IS
CURRENTLY MOVING INTO THE WESTERN CWA. FRONT AND DRYLINE WILL BECOME
ONE THIS AFTERNOON AS WE SEE A GOOD PUNCH OF DRY AIR ACROSS THE CWA.
EXPECT TO SEE MORE STORMS INITIATE AS THE FRONT MOVES INTO THE
ROLLING PLAINS. SEVERE WORDING IN THE CURRENT ZONES LOOKS GOOD FOR
THIS AREA.
.LUB...WIND ADVISORY TODAY TXZ021>024-027>030-033>036-039>041.
RED FLAG WARNING TODAY TXZ021>024-027>030-033>035-039>042.Hazardous weather outlook, Apr 23, 10:47 AM CST, 29 minutes before
TXZ021>044-232245-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT WED APR 23 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
CONVECTIVE
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHEASTERN PANHANDLE AND LOW ROLLING PLAINS THIS
AFTERNOON. LARGE HAIL...TORNADOES...AND DAMAGING WINDS WILL BE
POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED FOR THIS AREA UNTIL 600 PM
THIS EVENING.
FIRE WEATHER
WINDY AND DRY CONDITIONS WILL COMBINE THIS AFTERNOON TO CAUSE A HIGH
FIRE DANGER ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE SOUTH
PLAINS. REFER TO THE RED FLAG PRODUCT ISSUED BY THIS OFFICE AT 1010
AM.
NON PRECIPITATION
WINDY CONDITIONS ARE EXPECTED ACROSS THE WESTERN AND CENTRAL
PORTIONS OF THE SOUTH PLAINS TODAY. SUSTAINED WIND SPEEDS OF 35 MPH
OR GREATER ARE EXPECTED. AREAS OF BLOWING DUST MAY ALSO ACCOMPANY
THESE STRONGER WINDS. FOR FURTHER DETAILS PLEASE REFER TO THE WIND
ADVISORY PRODUCT ISSUED BY THIS OFFICE AT 1003 AM THIS MORNING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT OVER THE ROLLING
PLAINS...SOUTHEASTERN PANHANDLE...AND OTHER AREAS ADJACENT TO THE
CAPROCK.
In the hours before
Special weather statement, Apr 23, 11:09 AM CST, 7 minutes before
TXZ025-026-031-032-037-038-043-044-232300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1209 PM CDT WED APR 23 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH
NUMBER 146 FOR A PORTION OF THE EXTREME SOUTHEAST TEXAS PANHANDLE
AND THE LOW ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES...
HALL... CHILDRESS... MOTLEY... COTTLE... DICKENS... KING...
KENT... STONEWALL...
INCLUDING THE FOLLOWING CITIES...
MEMPHIS... CHILDRESS... MATADOR... PADUCAH... SPUR...
GUTHRIE... JAYTON... ASPERMONT...
A TORNADO WATCH MEANS THAN CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Tornado, Briscoe
- When
- April 23, 11:16 AM CST
- Where
- Briscoe County, 3 mi NE of Quitaque
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 40 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.400, -101.017
A tornado was reported over open country. An NWS storm survey was not conducted as the tornado caused no damage.
Tornado, Hall
- When
- April 23, 11:22 AM CST to 11:23 AM CST
- Where
- Hall County, 2 mi NW of Turkey
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 40 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.417, -100.900
The Briscoe County Sheriff's Office reported a brief tornado touchdown over open country. An NWS storm survey was not conducted as the tornado caused no damage.
Tornado, King
- When
- April 23, 11:44 AM CST to 11:49 AM CST
- Where
- King County, 4 mi SW of Finney
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.750, -100.433
The King County Sheriff's Office reported a tornado over open country. An NWS storm survey was not conducted as the tornado caused no damage.
Hail, Cottle
- When
- April 23, 12:08 PM CST
- Where
- Cottle County, Delwin
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.883, -100.400
Hail, Cottle
- When
- April 23, 12:18 PM CST
- Where
- Cottle County, Hackberry
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.933, -100.150
The Cottle County Sheriff's Office reported golfball size hail.
Hail, King
- When
- April 23, 12:18 PM CST
- Where
- King County, 2 mi W of Grow
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.817, -100.350
The Guthrie Fire Department reported golfball size hail.
Hail, King
- When
- April 23, 12:20 PM CST
- Where
- King County, Guthrie
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.617, -100.333
Hail, Stonewall
- When
- April 23, 12:46 PM CST
- Where
- Stonewall County, 10 mi S of Aspermont
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.000, -100.233
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 23, 2003$4.0 million · 2.75 in hail · 21 events
- Tornado and Hail in Oklahoma, April 23 to 24, 2003$415,000 · F0 · 44 events
- Tornado and Hail in Texas, April 23, 2003$152,000 · F1 · 7 events
- Flash Flood in Puerto Rico, April 23, 2003$150,000 · 1 event
- Tornadoes and Hail in Texas, April 23, 2003F0 · 27 events
- Heavy Snow in Colorado, April 23 to 24, 2003$30,000 · 1 event
- Tornado and Hail in Texas, April 23, 2003$6,000 · F0 · 23 events
- Strong Wind in Colorado, April 23, 2003$25,000 · 1 event
- Hail and Damaging Winds in Oklahoma, April 23, 2003$11,000 · 53 kt wind · 8 events
- Winter Weather in Vermont, April 23 to 24, 2003$9,000 · 9 events
- Winter Storm in Colorado, April 23 to 24, 20038 events
- Heavy Snow in Colorado, April 23 to 24, 20034 events